What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 2:13 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 4, 2:13 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
313 PM EDT Wed Jul 4 2018
.SYNOPSIS...
The heat continues through Thursday, with unsettled conditions.
A cold front crosses late Friday, followed by high pressure,
with cooler and drier air, for the weekend and into early next week.
&&
.NEAR TERM /TONIGHT THROUGH THURSDAY/...
As of 230 PM Wednesday...
High pressure at the sfc and aloft provides plenty of sunshine
this 4th of July. Abundant humidity seen in dewpoints in the
lower 70s, combine with hot temperatures in the mid to lower 90s
will produce heat indices from 100 to 106 degrees this
afternoon. Excessive heat warnings are in effect for portions of
southeast OH and portions lowlands of WV, and heat advisories
for the rest of the WV lowlands.
Convection has already develop along the northeast mountains
moving northwest. Any shower or storm will dissipate quickly
after sunset.
Ample sfc based CAPE around 4 kJ/kg, PWATs reaching 2.15 inches
and steep low level lapse rates could lead to strong wind
gusts through this evening.
Dense patchy fog expected along protected river valleys
overnight, more noticeable at EKN and over the southern coal
fields. In addition, areas that receive rainfall today could
experience dense fog overnight.
On Thursday, a similar environment will persist to produce heat
indices reaching 100 degrees west of the OH river, and in the
upper 90s across the WV lowlands.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday
Precip chances should peak Thursday Night into Friday morning as a
cold front approaches and pushes through the area. Isolated pockets
of heavy rainfall will be possible which may lead to localized
flooding. Rain chances should end from NW to SE through the day
Friday as much drier and cooler air filters into the region.
Much less humid feeling conditions should prevail Saturday along
with a plethora of sunshine. All in all, it currently looks like a
great day for any outdoor activities that are planned.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday
Pleasant weather will continue into early next week as sfc high
pressure shifts east across the E/NE CONUS. Another cold front will
approach the area by the middle of next week, but this front is prog
to be weaker with questionable lift/moisture availability. Thus, for
now, will omit POPs for the middle of next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...
High pressure at the sfc and aloft will keep widespread VFR
conditions through at least midnight. The exception will be
under isolated thunderstorms along the eastern mountains than
could produce brief IFR conditions if they hit the sites EKN
and BKW this afternoon and evening.
Weather charts show a dead air flow with a very loose pressure
gradient. With the diurnal heating, expect some light to
moderate winds during mixing afternoon hours.
Near calm flow, high dewpoints and mostly clear skies could
produce Fog development during the predawn hours late tonight.
Other areas that can experience fog tonight will be those that
receive rainfall this afternoon and evening. Coded IFR
conditions conditions at EKN and CRW before 10-12Z Thursday
morning. Any fog will dissipate quickly by 13Z.
Any convection should settle down this evening.
Surface flow will be light northeast to southeast this
afternoon and light southeast tonight, which may bring stratus
along the eastern slopes of the mountains. Flow aloft will be
light east to southeast today and tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: TAFs may need amended this afternoon where
a thunderstorm hit become eminent. Timing and extent of fog in
question overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR possible in showers and thunderstorms Friday into Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Excessive Heat Warning until 8 PM EDT this evening for
WVZ005>009-013>015.
Heat Advisory until 8 PM EDT this evening for WVZ010-011-
016>020-024>031.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ066-
067-075-076-083>087.
KY...Excessive Heat Warning until 8 PM EDT this evening for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...RH/ARJ
NEAR TERM...ARJ
SHORT TERM...RH
LONG TERM...RH/SL
AVIATION...ARJHazardous weather outlook, Jul 4, 2:51 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Wed Jul 4 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>015-050800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-
351 AM EDT Wed Jul 4 2018
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Above normal temperatures and high humidity are expected again on
Thursday. A heat advisory may be necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ010-011-016>020-024>031-050800-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
351 AM EDT Wed Jul 4 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Above normal temperatures and high humidity is expected again on
Thursday. A heat advisory may be necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ032>034-039-040-515>526-050800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
351 AM EDT Wed Jul 4 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 1:24 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT WED JUL 4 2018
WVZ523-526-041900-
Northwest Pocahontas-Southeast Randolph-
224 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND
FAR NORTHWEST POCAHONTAS COUNTIES...
At 222 PM EDT, a strong thunderstorm was located near Dailey, or 11
miles south of Elkins, slowly drifting east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glady.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3866 7971 3869 7990 3876 7990 3885 7983
3886 7970
TIME...MOT...LOC 1822Z 270DEG 9KT 3876 7980
HARTSpecial weather statement, Jul 4, 1:39 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT WED JUL 4 2018
WVZ523>526-041900-
Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
239 PM EDT WED JUL 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANDOLPH
AND CENTRAL POCAHONTAS COUNTIES...
At 237 PM EDT, strong thunderstorms were scattered across
southwestern Randolph and central Pocahontas Counties. These storms
are nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cass Scenic Railroad, Mill Creek, Snowshoe, Mingo, Huttonsville,
Monterville, Slaty Fork, Valley Head, Helvetia and Pickens.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3840 7983 3836 8020 3846 8022 3853 8018
3863 8024 3868 8025 3884 7992
TIME...MOT...LOC 1837Z 000DEG 4KT 3861 8014
HARTSpecial weather statement, Jul 4, 2:00 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
300 PM EDT WED JUL 4 2018
WVZ521>526-041930-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Northwest Webster-Southeast Randolph-
300 PM EDT WED JUL 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...
NORTHWESTERN POCAHONTAS AND WEBSTER COUNTIES...
At 258 PM EDT, scattered thunderstorms were developing across
Randolph, Pocahontas, and Webster Counties. Any storms that develop
across these counties may briefly become strong. The storms are
slowly drifting to the southwest.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Elkins, Webster Springs, Addison (Webster Springs), Mill Creek,
Camden-On-gauley, Dailey, Camden On Gauley, Mingo, Beverly, Cowen,
Womelsdorf (Coalton), Huttonsville, Monterville, Cheat Bridge,
Cranberry Mountain Nature Center, Slaty Fork, Glady, Upper Glade,
Helvetia and Pickens.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3810 8032 3814 8037 3823 8036 3836 8061
3836 8062 3837 8063 3840 8065 3875 8017
3875 8013 3879 8011 3903 7977 3903 7975
3888 7956
TIME...MOT...LOC 1858Z 040DEG 4KT 3855 8018
HARTSpecial weather statement, Jul 4, 2:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
338 PM EDT WED JUL 4 2018
WVZ519>523-526-042015-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-Northwest
Webster-Northwest Nicholas-Southeast Randolph-
338 PM EDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT
SOUTHWESTERN RANDOLPH...EAST CENTRAL NICHOLAS AND WEBSTER COUNTIES...
At 337 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Holly River State to
8 miles southeast of Addison (Webster Springs) to near Richwood.
Movement was southwest at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Richwood, Webster Springs, Addison (Webster Springs),
Camden-On-gauley, Craigsville, Camden On Gauley, Cowen, Diana, Upper
Glade, Pickens, Waneta, Calvin and Bergoo.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings
which are potentially dangerous in heavy rain. Do not attempt to
travel across flooded roads. Find alternate routes. It takes only a
few inches of swiftly flowing water to carry vehicles away.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3842 8020 3825 8039 3825 8040 3826 8044
3822 8051 3819 8061 3834 8078 3844 8055
3862 8046 3865 8026 3865 8025 3866 8024
3867 8016
TIME...MOT...LOC 1937Z 056DEG 16KT 3857 8027 3837 8033 3825 8052
30NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760480, 760484, 760485, 760487, 760488, 760489, 760490, 760491, 758394, 760492, 758206, 758209, 758212, 758210, 758211.